Colorado, 2016

Hail in Colorado, June 27, 2016

June 27, 2016 · NWS PUB · 2 events in 1 county or zone

A severe storm produced hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 27, 1:43 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 27, 1:43 PM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
243 PM MDT MON JUN 27 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 222 PM MDT Mon Jun 27 2016

Tonight an upper level high wl be centered nr the wrn CO border.  A
shortwave trof wl move southeastward thru the flow on the front side
of the upper ridge over ern CO and wrn KS thru the night.  Showers
and tstms are expected to continue into the evening hours over the
mtn areas, with some spreading out ovr the sern plains.  With that
disturbance moving into the area, it should also help kick off some
thunderstorms ovr the far sern plains.  The HRRR shows all pcpn in
the forecast area ending by about 05z.  On the other hand, the NAM
has most or all pcpn ovr the mtns and high valleys ending by 06Z,
but has pcpn ovr the far sern plains continuing into the late night
hours.  SPC has a small portion of the sern plains in a slight risk
for severe weather, with much of the rest of the plains in a
marginal risk. The RAP is showing around 2000 j/kg of CAPE over
Kiowa county later this afternoon.  Shear is marginal with 25-35
kts.  So, we could see a couple or a few storms become severe ovr
the far sern plains later today, with large hail and damaging winds
being the main threats.

On Tue the upper high is forecast to still be centered along the wrn
CO border.  Not seeing any disturbances in the flow during the day
Tue, and it looks like showers/tstms should mostly be tied to the
higher terrain, with the sern plains being dry.  High temps on Tue
looks like they wl mostly be a little above average.

.LONG TERM...(Tuesday night through Monday)
Issued at 222 PM MDT Mon Jun 27 2016

Tuesday night-Thursday

An upper level ridge axis will remain over the Great Basin with a
series of disturbances riding down the eastern periphery over the
next few days, allowing for the development of afternoon
thunderstorms over the higher terrain which will move across the
plains during the late afternoon and early evening. A surge of mid-
upper level moisture is expected late Wednesday afternoon from the
SW as PWAT values climb near 0.75" across the south central CO. The
primary forecast challenge Wednesday will be determining the
position of a MCS moving through portions of Nebraska and Kansas
Wednesday morning. The amount of moisture pushed across the plains
Wednesday will be dependent on the movement, strength, and location
of the MCS. The GFS/NAM keep the MCS closer to the far eastern CO/KS
border while the EC/CMC keep the MCS further to the NE. For now will
lean towards the GFS/NAM solution which would indicate an increase
in moisture and the potential for a few strong to severe storms
across the eastern plains Wednesday.

The MCS outflow/front will stall out across the CO/NM border
Wednesday afternoon. A lee side cyclone will intensify, with a low
level jet developing just south and east of the Raton Mesa, where
the jet riding over the stalled out boundary could act as a focus
for a few strong to severe storms. Thursday will remain active as
upper level disturbances continue to drop into the area from the NW.
Flow aloft will increase just enough to allow for 0-6 km bulk
shear values to increase into the 30-35 knot range, with moist
upslope and lift from upper level waves providing the potential
for strong to severe thunderstorms to develop from the I-25
corridor eastward, with gusty winds, large hail, and heavy rain
being the primary storm threats. ~Lukinbeal

Rather flat westerly flow will continue across the area Fri and
Sat, with numerous weak disturbances moving eastward across the
region. Mid levels will remain moist through Sat, and with
surface E-SE flow continuing to push low moisture into the state,
expect rather widespread convection both Fri and Sat, with storms
lingering well into the night, especially across the eastern
plains. Max temps both days will run slightly below seasonal
averages, especially Thu as clouds and precip will be fairly
widespread. Warming/drying trend begins Sun and continues into
next week as deep upper trough over the Pacific NW turns mid-level
flow more swly, which will begin to push drier air from the swrn
deserts into the region. Still enough moisture around for some
isolated storms Sun, then only some weak mtn convection Mon as low
levels dry out. Max temps will climb back to above average both
Sun and Mon, with most of the eastern plains back into the
mid/upper 90s by Mon afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 222 PM MDT Mon Jun 27 2016

VFR conditions are expected at the terminal forecast sites for the
next 24 hrs.  However, it is possible for thunderstorms to move into
the vcnty of KPUB and KCOS thru the evening hours, and if they
produce heavy rain that could briefly restrict the vsby.  There is
also a slight chance for some low stratus in the vcnty of KCOS and
KPUB.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...28
LONG TERM...Lukinbeal/PETERSEN
AVIATION...28
Hazardous weather outlook, Jun 27, 10:07 AM MST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1107 AM MDT MON JUN 27 2016

COZ058>089-093>099-281715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1107 AM MDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE
MOUNTAINS THIS AFTERNOON AND EVENING...WITH ISOLATED STORMS
SPREADING TO THE ADJACENT LOWER ELEVATIONS AND DEVELOPING OVER THE
SOUTHEAST PLAINS IN THE AFTERNOON AND EVENING. THE PRIMARY THREATS
FROM STORMS TODAY WILL BE LIGHTNING AND WIND GUSTS UP TO 50 MPH.
SOME OF THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING
HAIL AND LOCALLY HEAVY RAIN.

ONE OR TWO STORMS MAY BECOME SEVERE THIS EVENING...ESPECIALLY
OVER KIOWA...BENT AND PROWERS COUNTIES...AND MAYBE OVER PORTIONS
OF EL PASO COUNTY. THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE HAIL AROUND HALF DOLLAR SIZE AND WIND GUSTS IN EXCESS OF
60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH
THUNDERSTORMS MOST NUMEROUS OVER AND NEAR THE MOUNTAINS. COVERAGE
OF THUNDERSTORMS WILL GRADUALLY INCREASE ACROSS ALL OF THE
AREA WEDNESDAY THROUGH FRIDAY...AS THUNDERSTORMS ROLL OFF THE
MOUNTAINS AND SPREAD ACROSS THE PLAINS DURING THE EVENING AND
OVERNIGHT HOURS. SMALL HAIL...LOCALLY HEAVY RAINFALL...WIND GUSTS
UP TO 50 MPH AND LIGHTNING WILL BE POSSIBLE WITH THUNDERSTORMS
DURING THIS PERIOD. HOWEVER THERE WILL BE THE POTENTIAL FOR A FEW
STRONG TO SEVERE THUNDERSTORMS ACROSS THE PLAINS EACH DAY THROUGH
FRIDAY...WHERE HAIL AROUND 1 INCH IN DIAMETER OR GREATER..AND
WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE. THE POTENTIAL FOR
HEAVY RAINFALL WILL ALSO INCREASE THROUGH MID TO LATE WEEK AND
FLASH FLOODING WILL BE POSSIBLE ON BURN SCARS AND IN URBAN AREAS
SHOULD THESE LOCATIONS TAKE A DIRECT HIT FROM ONE OF THE STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER THE SOUTHEAST MOUNTAINS AND
PLAINS.

28/28

In the hours before

Special weather statement, Jun 27, 3:54 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
454 PM MDT MON JUN 27 2016

COZ081-082-272330-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-PIKES PEAK ABOVE 11000 FT CO-
454 PM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TELLER AND WEST
CENTRAL EL PASO COUNTIES UNTIL 530 PM MDT...

AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PIKES PEAK...OR 12 MILES WEST OF COLORADO SPRINGS...MOVING
SOUTH AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREEN MOUNTAIN FALLS AND PIKES PEAK.

LAT...LON 3891 10512 3894 10502 3881 10492 3872 10510
TIME...MOT...LOC 2253Z 342DEG 14KT 3887 10505

HODANISH
Special weather statement, Jun 27, 4:06 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
506 PM MDT MON JUN 27 2016

COZ096-272330-
EASTERN KIOWA COUNTY CO-
506 PM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
530 PM MDT...

AT 506 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BRANDON...OR 21 MILES SOUTH OF CHEYENNE WELLS...MOVING EAST AT
15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN LAKE...TOWNER AND BRANDON.

LAT...LON 3842 10245 3860 10242 3857 10204 3836 10204
TIME...MOT...LOC 2306Z 291DEG 12KT 3850 10237

28
Special weather statement, Jun 27, 4:09 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
509 PM MDT MON JUN 27 2016

COZ081>083-085-272345-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-PIKES PEAK ABOVE 11000 FT CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
509 PM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT...SOUTHEASTERN
TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 545 PM MDT...

AT 508 PM MDT...DOPPLER RADAR WAS TRACKING A WEAK THUNDERSTORM
CAPABLE OF PRODUCING STRONG GUSTY WINDS OVER SOUTHWESTERN COLORADO
SPRINGS...MOVING SOUTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN COLORADO SPRINGS...FOUNTAIN...MANITOU SPRINGS...SECURITY...
FORT CARSON...SECURITY-WIDEFIELD...STRATMOOR...
PETERSON AFB AND CIMARRON HILLS.

LAT...LON 3888 10501 3886 10469 3857 10462 3856 10497
TIME...MOT...LOC 2308Z 358DEG 14KT 3879 10481

HODANISH
Special weather statement, Jun 27, 4:25 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
525 PM MDT MON JUN 27 2016

COZ096-098-280000-
LAMAR VICINITY/PROWERS COUNTY CO-EASTERN KIOWA COUNTY CO-
525 PM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 600 PM MDT...

AT 524 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
CENTERED JUST SOUTH OF SHERIDAN LAKE...OR 26 MILES NORTHEAST OF
LAMAR...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN LAKE.

LAT...LON 3810 10205 3829 10248 3851 10233 3840 10204
      3811 10204
TIME...MOT...LOC 2324Z 300DEG 26KT 3838 10232

28
Special weather statement, Jun 27, 4:35 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
535 PM MDT MON JUN 27 2016

COZ081-083-085-086-280000-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
535 PM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHEASTERN TELLER...SOUTHWESTERN EL PASO AND NORTH CENTRAL PUEBLO
COUNTIES UNTIL 600 PM MDT...

AT 534 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 9 MILES
SOUTHWEST OF FOUNTAIN...OR 14 MILES SOUTH OF COLORADO SPRINGS...
MOVING SOUTH AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FOUNTAIN...FORT CARSON AND SECURITY-WIDEFIELD.

LAT...LON 3869 10497 3875 10472 3849 10466 3844 10497
TIME...MOT...LOC 2334Z 356DEG 10KT 3862 10486

HODANISH
Special weather statement, Jun 27, 4:53 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
553 PM MDT MON JUN 27 2016

COZ096-098-280045-
LAMAR VICINITY/PROWERS COUNTY CO-EASTERN KIOWA COUNTY CO-
553 PM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 645 PM MDT...

AT 553 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF BRISTOL...OR 20 MILES NORTHWEST OF COOLIDGE...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTMAN.

LAT...LON 3818 10241 3835 10233 3830 10204 3804 10205
TIME...MOT...LOC 2353Z 289DEG 15KT 3825 10229

28

The radar

The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Prowers

When
June 27, 5:14 PM MST to 5:19 PM MST
Where
Prowers County, 2.82 mi N of Bristol
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.160, -102.300

Hail, Prowers

When
June 27, 6:13 PM MST to 6:18 PM MST
Where
Prowers County, 13.83 mi S of Granada
Measured
1 in hail
Reported by
Public
Coordinates
37.860, -102.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632598, 632599.